Patient : I've had iron deficiency and anaemia since I was sixteen and I'm now 21. My doctor says it's getting pretty severe, and can't understand why I won't take my iron tablets regularly, but the thing is, they give me terrible insomnia and a whole host of other horrible side-effects including diarrhoea and stomach cramps. I've tried experimenting with the dose, reducing it to one tablet per day, etc, but nothing really helps; if I've taken an iron tablet I won't sleep for at least two days. The anaemia is making me unable to concentrate, and tired all the time, which affects my work, and I'm not sure what to do... I'm also tired and unable to concentrate when I do take my iron, obviously, because I'm not sleeping! Do you have any suggestions?
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.